Thunderstorm Wind, Jo Daviess
- When
- June 20, 8:00 PM CST
- Where
- Jo Daviess County, 4.29 mi NW of Galena
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -90.470
A large tree branch was reported down.
Severe thunderstorms developed across Iowa, Illinois and Missouri on Sunday, June 20th. Early in the morning, an MCS from the night before moved into our area along a stationary boundary and brought widespread rain showers to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed across Iowa, Illinois and Missouri on Sunday, June 20th. Early in the morning, an MCS from the night before moved into our area along a stationary boundary and brought widespread rain showers to the area. This died off early in the day and then some clear skies moved in, providing some surface heating ahead of an approaching cold front. Ahead of this front, several discrete supercell thunderstorms formed, which posed a threat for tornadoes, hail, and severe wind gusts. Later in the day. these supercells generally grew upscale into a line of thunderstorms with embedded supercell structures. A tornado was spotted near Bernard, Iowa and lead to some damage to trees and farm outbuildings. Otherwise, severe winds reports and a few hail reports resulted from these storms. The severe threat continued eastward, and heavily impacted some suburbs of Chicago.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 5:33 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 633 PM CDT Sun Jun 20 2021 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Sun Jun 20 2021 Back edge of stratiform light rain was finally moving into our eastern counties, with sunshine in our western counties. The cloud cover has kept afternoon temperatures in the 70s but with strong June sunshine this should push readings into the forecast highs in the 80s. Meanwhile, deepening low pressure in southern MN has a cold front extending to northern KS, with a secondary cold front pushing across ND and nw MN. Pretty impressive front for mid June with north winds gusting to 40 mph in the northern Plains. Strong thunderstorms were developing ahead of this front in south-central MN. SPC mesoanalysis at 20z showed SBCAPE of 5000 J/kg in sw IA with effective bulk shear of 40-50 kt across northern IL, much of IA and southern MN. PWAT's were over 1.50 inches. && .SHORT TERM...(This Evening through Monday) ISSUED AT 330 PM CDT Sun Jun 20 2021 Key messages: 1) SPC has an enhanced risk for severe storms this evening for portions of the area. 2) Time frame for severe weather is 6 pm to midnight. 3) Cooler and much lower humidity on gusty northwest winds Monday. Tonight: CAM's indicates a few discrete supercells initially evolving into bowing segments ahead of strong cold front. Digging upper level trough providing large scale ascent, deepening cyclone and front pushing into an unstable, rich moisture warm sector should trigger severe storms. Golf ball size hail, damaging winds to 70 mph and a few tornadoes are all possible this evening. Cold front will sweep across the cwa overnight ending the storms and ushering cooler and less humid air on nw winds. Lows will range from the mid to upper 50s nw to the lower 60s se. Monday: Delightful day with below normal temperatures and very comfortable humidity levels, due to northwest flow aloft and Canadian high pressure building into the area. Northwest winds should also be gusting to 30 mph, adding to a fall-like feel to the day. Highs will be in the upper 60s to lower 70s with dewpoints in the 40s! .LONG TERM...(Monday Night through Sunday) ISSUED AT 330 PM CDT Sun Jun 20 2021 Monday night: Clear and cool with light winds with high pressure ridge settling over the cwa. Lows will be in the mid 40s to around 50. Tuesday: Another nice day with highs in the 70s but with light southwest winds. Wednesday through Friday: High pressure shifts east with return flow of warm/moist airmass. Heights rise with zonal flow across the area. This pattern recognition in June suggests periodic rounds of thunderstorms, possibly severe, along with heavy rainfall. However, it is too early for details. Highs well into the 80s to near 90, with lows well into the 60s to lower 70s. Next weekend: Cold front moves through with below normal temperatures and mainly dry weather. Highs near 80 with lows in the 50s to around 60. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 633 PM CDT Sun Jun 20 2021 Scattered strong to severe storms out ahead of a cold front may impact the terminals this evening with very heavy rain, strong winds and hail. However, coverage is questionable and the tempo groups for thunderstorms at the terminals may be overdone. Following the cold front later this evening, winds will become gusty from the northwest with a period of MVFR stratus possible overnight. Monday will be predominantly VFR with gusty northwest winds. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 242 PM CDT Sun Jun 20 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 242 PM CDT Sun Jun 20 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has an Enhanced Risk for severe storms across portions of eastern Iowa and northwest and western Illinois. A strong cold front will approach the area this evening. Severe thunderstorms are likely with super cells and bowing segments. Large hail to golf ball size, damaging winds to 75 mph and a few tornadoes are all threats. The main time frame is this evening from 6 pm to midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for thunderstorms Tuesday night through Saturday. It is too soon to determine the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed especially this evening. Haase
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST CASCADE 42.30N 91.01W
06/20/2021 M55 MPH DUBUQUE IA EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG 1 NNE GARRY OWEN 42.30N 90.82W
06/20/2021 JACKSON IA EMERGENCY MNGR
POWER LINES AND BUILDINGS DOWN ON MCDEVITT
LANE. POSSIBLE TORNADO.
&&Special Weather Statement National Weather Service Quad Cities IA/IL 847 PM CDT Sun Jun 20 2021 IAC011-031-045-095-097-103-105-113-210230- Jackson-Cedar-Johnson-Benton-Jones-Linn-Clinton-Iowa- 847 PM CDT Sun Jun 20 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON... NORTHERN CEDAR...NORTHERN JOHNSON...SOUTHERN BENTON...JONES...LINN... NORTHWESTERN CLINTON AND NORTHEASTERN IOWA COUNTIES UNTIL 930 PM CDT... At 846 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Center Junction to near Norway. Movement was east southeast at 25 mph. Winds in excess of 40 mph are possible with these storms. Torrential rainfall is also occurring with these storms. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Locations impacted include... Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion, Coralville, North Liberty, Hiawatha, Mount Vernon, Monticello, Robins, Lisbon, Fairfax, Solon, Tiffin, Ely, Atkins, Walford and Springville. This includes the following highways... Interstate 80 in Iowa between mile markers 233 and 243. Interstate 380 between mile markers 1 and 31. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4199 9074 4164 9168 4200 9221 4229 9111 TIME...MOT...LOC 0146Z 286DEG 23KT 4217 9107 4186 9195 RP Kinney
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL WASHINGTON 41.30N 91.69W
06/20/2021 M0.25 INCH WASHINGTON IA AMATEUR RADIO
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HEAVY RAIN JESUP 42.48N 92.07W
06/20/2021 M1.30 INCH BUCHANAN IA PUBLIC
&&Special Weather Statement National Weather Service Quad Cities IA/IL 859 PM CDT Sun Jun 20 2021 IAC087-115-139-183-210230- Henry-Louisa-Washington-Muscatine- 859 PM CDT Sun Jun 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY... SOUTHWESTERN LOUISA...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN MUSCATINE COUNTIES UNTIL 930 PM CDT... At 859 PM CDT, a strong thunderstorm was located near Washington, moving east at 35 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Washington, Columbus Junction, Ainsworth, Columbus City, Letts, Crawfordsville, Cotter, Wyman, Fredonia, Washington Airport, Marr Park, Haskins, Cairo, Virginia Grove Recreation Area and Louisa County Fairgrounds. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4119 9171 4135 9172 4135 9120 4112 9124 TIME...MOT...LOC 0159Z 273DEG 29KT 4126 9163 Speck
The Quad Cities radar (KDVN), 96 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree branch was reported down.
A tree limb was reported down, along with a powerline.
A 7-8 inch diameter tree branch blown down at Franklin and High Street.
A spotter reported 0.5 to 1.25 inch diameter hail, lasting 4 minutes.
A tree was also reported down.
A large tree was blown down onto Highway 136, blocking the westbound lanes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957349, 957348, 957345, 957344, 957346, 957347.